Analysis of Spontaneous Reports of Hypoglycemia and Hyperglycemia Associated with Marketed Systemic Fluoroquinolones Made to the Canadian Adverse Drug Reaction Monitoring Program

Sandra A.N. Tailor, Andrew E. Simor, William Cornish, Elizabeth Phillips, Sandra Knowles, Anita Rachlis

Abstract


ABSTRACT

Hypoglycemia, an adverse effect that may develop rapidly and progress to cause potentially serious consequences over a short period of time, is difficult to monitor in both outpatients and inpatients, and may be associated with serious central nervous system sequelae. Four recently published cases of severe acute hypoglycemia with gatifloxacin stimulated a review of the published literature and spontaneous adverse drug reaction reports made in Canada on fluoroquinolone-induced hypoglycemia or hyperglycemia. A search of the English literature for published reports of hypoglycemia associated with ciprofloxacin, gatifloxacin, levofloxacin, and moxifloxacin revealed 2 published case reports of hypoglycemia attributed to the potential drug–drug interaction of an oral hypoglycemic agent with ciprofloxacin; 4 such reports with gatifloxacin; and no reports with either levofloxacin or moxifloxacin. All spontaneously reported adverse drug reactions made to the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) listed under the Metabolic and Nutritional Disorders category for the 3 marketed respiratory fluoroquinolones (gatifloxacin, levofloxacin, and moxifloxacin) were then obtained. Altogether, 25 (93%) of 27 reports in this category were due to either hypoglycemia or hyperglycemia with gatifloxacin; 4 (11%) of 35 reports, with levofloxacin; and 1 (10%) of 10 reports, with moxifloxacin. The number of case reports for hypoglycemia (x2 = 24; p < 0.001), hyperglycemia (x2 = 8; p < 0.05), and total (hypoglycemia, hyperglycemia, and both hypoglycemia and hyperglycemia) (x2 = 46; p < 0.001) was significantly higher for gatifloxacin than for either levofloxacin or moxifloxacin. The CADRMP reports for hypoglycemia or hyperglycemia with the respiratory fluoroquinolones may have identified a safety signal for gatifloxacin. A systematic analysis to determine causality, risk factors, and incidence of hypoglycemia or hyperglycemia may be warranted.  

RÉSUMÉ

L’hypoglycémie, effet indésirable qui peut survenir rapidement et dont l’évolution peut entraîner des conséquences graves en peu de temps, est difficile à surveiller tant chez les patients hospitalisés qu’externes, et peut être associée à de graves séquelles sur le système nerveux central. Quatre cas d’hypoglycémie aiguë grave secondaire à l’administration de gatifloxacine publiés récemment ont motivé une revue de la littérature et des notifications volontaires des effets indésirables des médicaments au Canada relatives à l’hypoglycémie et à l’hyperglycémie attribuables aux fluoroquinolones. Une recherche bibliographique de rapports publiés en anglais sur l’hypoglycémie associée à l’administration de ciprofloxacine, de gatifloxacine, de lévofloxacine et de moxifloxacine ont mis au jour deux rapports de cas d’hypoglycémie attribuable à l’interaction médicamenteuse potentielle entre un hypoglycémiant oral et la ciprofloxacine, quatre en relation avec la gatifloxacine et aucun en relation avec la lévofloxacine ou la moxifloxacine. Toutes les notifications volontaires d’effets indésirables des médicaments effectuées dans le cadre du Programme canadien de surveillance des effets indésirables des médicaments (PCSEIM), dans la catégorie troubles du métabolisme et de la nutrition, relativement aux trois fluoroquinolones respiratoires commercialisées (gatifloxacine, lévofloxacine et moxifloxacine) ont par la suite été obtenues. Dans l’ensemble, 25 rapports sur 27 (93 %) dans cette catégorie étaient attribuables à des cas d’hypoglycémie ou d’hyperglycémie causées par la gatifloxacine; 4 sur 35 (11 %) à des cas causés par la lévofloxacine, et 1 sur 10 (10 %) à un cas causé par la moxifloxacine. Le nombre de rapports de cas d’hypoglycémie (x2 = 24; p < 0,001), d’hyperglycémie (x2 = 8; p < 0,05), et de cas totaux (hypoglycémie, hyperglycémie et les deux à la fois) (x2 = 46; p < 0,001) était considérablement plus élevé pour la gatifloxacine que pour la lévofloxacine ou la moxifloxacine. Les rapports de cas d’hypoglycémie ou d’hyperglycémie aux fluoroquinolones respiratoires déclarés au PCSEIM pourraient bien avoir dégagé un signal d’alerte quant à l’utilisation de la gatifloxacine. Une analyse systématique permettant de déterminer la cause, les facteurs de risque et l’incidence des cas d’hypoglycémie ou d’hyperglycémie semble justifiée.


Keywords


fluoroquinolones; gatifloxacin; hypoglycemia; hyperglycemia; fluoroquinolones; gatifloxacine; hypoglycémie; hyperglycémie

Full Text:

PDF


DOI: http://dx.doi.org/10.4212/cjhp.v57i1.345

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists